Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 15, 1998, 7:43 PM CDT for Henry County, Whiteside County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 7:43 PM CDT (00:43 UTC)
- Expired
- May 15, 1998, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Henry County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:55 PM CDT | Tornado F0 | Galva, IL | Brief tornado downed powerlines and damaged rooftops in Galva. |
| May 15, 8:30 PM CDT | Thunderstorm Wind 56 | Lyndon, IL | Thunderstorm winds downed tree limbs producing light damage in the city of Lyndon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3559 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 20.9
The text
As transmitted, in the capitals the NWS used until 2016.
021 WUUS1 KMLI 160044 RRA SVRMLI ILC073-195-160130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 743 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 830 PM CDT * AT 742 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTH OF CLINTON OR 2 MILES WEST OF SPRING HILL MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING HILL AROUND 745 PM CDT ERIE AROUND 745 PM CDT ALBANY AROUND 750 PM CDT LEON CORNERS AROUND 750 PM CDT NEWTON CORNERS AROUND 750 PM CDT PORTLAND CORNERS AROUND 750 PM CDT MORRISON AROUND 805 PM CDT ROCK FALLS AROUND 815 PM CDT STERLING AROUND 815 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:03 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 15, 2:03 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 203 PM CDT FRI MAY 15 1998 18Z SURFACE ANALYSIS HAS MAIN LOW WEST OF KOMA WITH THE COLD FRONT INTO EASTERN KANSAS. NUMEROUS TROFS ARE EAST OF THE LOW AND FRONT ACROSS WESTERN MISSOURI AND THE WESTERN HALF OF IOWA. ISODROSOTHERM ANALYSIS HAS UPPER 60 AND LOW 70 DEWPOINTS ACROSS THE FORECAST AREA. SATELLITE TRENDS HAS MAINLY THICK CI/CS ACROSS THE FORECAST AREA BUT ACTIVITY IN WESTERN MISSOURI APPEARS TO BE GETTING BETTER ORGANIZED ON NOSE OF DRY PUNCH AND WINDS AROUND 100 KTS AS NOTED BY ACARS AND PROFILER DATA. PROBLEMS TONIGHT ARE SEVERE CHANCES...THEN CLOUDS AND TEMPERATURES. 12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE UNDERDOING THE AMOUNT OF MOISTURE AT 18Z. BELIEVE BEST CHANCES FOR SEVERE LIE WITH DEVELOPMENT OCCURRING IN WESTERN MISSOURI. ADAP GRAPHICS INDICATE CAP CONTINUING TO WEAKEN WITH CAPES AOA 3000 J/KG. WITH MID LEVEL WIND AOA 100 KTS STORMS WILL RACE ONCE THEY GET GOING. THUS THUNDERSTORMS DEVELOPING...SOME POSSIBLY SEVERE THIS EVENING STILL LOOKS GOOD. AFTER MIDNIGHT CLEARING SKIES WITH FROPA. TRAJECTORY METHOD YIELDS 50S AND LOW 60S WHICH IS IN FAIR AGREEMENT WITH FWC/FAN NUMBERS. HOWEVER WITH MODELS ALL UNDERDOING OVERALL MOISTURE...I QUESTION THIS. THUS CURRENT THINKING IS THAT 60 TO 65 MIGHT BE BETTER. CID 061/70 DBQ 062/80 MLI 063/70 BRL 062/70 PIERCE
In the hours before
Local storm report, May 15, 7:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 709 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0710 PM ZWINGLE IA WIND GUST 05/15/98 JACKSON ESTIMATED 70 MPH WINDS
Local storm report, May 15, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0708 PM MAQUOKETA CAVES IA 1.0 INCH HAIL 05/15/98 JACKSON
Local storm report, May 15, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0708 PM MAQUOKETA CAVES IA 1.0 INCH HAIL 05/15/98 JACKSON
Local storm report, May 15, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 721 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0720 PM 7 SW DUBUQUE IA TORNADO 05/15/98 DUBUQUE
Local storm report, May 15, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 721 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0720 PM 7 SW DUBUQUE IA TORNADO 05/15/98 DUBUQUE
Local storm report, May 15, 7:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 722 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0755 PM GALVA IL TORNADO 05/15/98 HENRY POWER LINES AND TREES DOWN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:24 PM CDT | Tornado Warning | DVN | Jo Daviess | 36 min |
| May 15, 7:53 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 62 min |
| May 15, 7:57 PM CDT | Tornado Warning | DVN | Henry | 33 min |
| May 15, 8:10 PM CDT | Tornado Warning | DVN | Whiteside | 50 min |
| May 15, 8:15 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 50 min |
| May 15, 8:18 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 47 min |
| May 15, 8:43 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 32 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.